Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 50, NWS Jackson, MS

March 15, 2002Chicot County, Arkansas; Bolivar County, Washington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 15, 2002, 8:29 PM CST for Chicot County, Arkansas; Bolivar County, Washington County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2002, 8:29 PM CST (02:29 UTC)
Expired
Mar 15, 2002, 9:15 PM CST
In force
46 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Chicot County, AR, Bolivar County, MS, Washington County, MS

The radar

The Little Rock radar (KLZK), 173 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 160229
SVRJAN
ARC017-MSC011-151-160315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
829 PM CST FRI MAR 15 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHICOT COUNTY IN SOUTHEAST ARKANSAS
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI
  WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 915 PM CST

* AT 829 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF BENOIT...OR ABOUT 13
  MILES NORTHWEST OF GREENVILLE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BENOIT AT 855 PM CST
  BE NEAR BEULAH AT 910 PM CST

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3350 9137 3338 9122 3368 9082 3384 9101

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 7:55 PM CST, 34 minutes earlier.

Area forecast discussion, Mar 15, 7:55 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
755 PM CST FRI MAR 15 2002

UNSTABLE AIRMASS ACROSS THE REGION. WITH STRONG STORMS AFFECTING
MOST SECTIONS HAVE SPREAD THE MENTION OF SEVERE FOR ALL SECTIONS
FOR THE REMAINDER OF THE NIGHT. ALSO PUT IN DAMAGING WINDS AND LARGE
HAIL POSSIBLE. THE FRONT WELL TO THE WEST IS CAUGHT IN SOUTHWEST
FLOW ALOFT...WHICH COULD SPELL A LONG EVENTFUL NIGHT ACROSS THE
REGION.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

17

In the hours before

Local storm report, Mar 15, 3:31 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    MONTICELLO                MS   0.88 INCH HAIL
03/15/02   LAWRENCE                       E.M.A REPORTED NICKEL
                                          SIZE HAIL.
Local storm report, Mar 15, 4:30 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
430 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    5SW MENDENHALL            MS   WIND DAMAGE
03/15/02   SIMPSON                        NWS TRAINED SPOTTER
                                          REPORTED ROOF/STRUCTURAL
                                          DAMAGE.
Local storm report, Mar 15, 5:44 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
544 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    BASSFIELD                 MS   0.88 INCH HAIL
03/15/02   JEFFERSON DAVIS                REPORTED BY BASSFIELD
                                          FIRE DEPT. THROUGH
                                          JEFFERSON DAVIS COUNTY
                                          EMA.
Local storm report, Mar 15, 7:52 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
752 PM CST FRI MAR 15 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0706 PM    4NW LAUREL                MS   WIND DAMAGE
03/15/02   JONES                          S.O. REPORTED THE
                                          FOLLOWING DESTROYED.
                                          MIDDLE SCHOOL...HIGH
                                          SCHOOL GYM...ONE
                                          HOUSE...ONE TRAILER
                                          HOUSE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 7:33 PM CSTTornado WarningJANChicot42 min
Mar 16, 12:04 AM CSTSevere Thunderstorm WarningJANAshley, Chicot41 min
Mar 16, 12:16 AM CSTFlash Flood WarningJANAshley, Chicot119 min
Mar 16, 12:43 AM CSTSevere Thunderstorm WarningJANAshley, Chicot47 min
Mar 15, 6:26 PM CSTSevere Thunderstorm WarningJANLauderdale49 min
Mar 15, 7:31 PM CSTTornado WarningJANClarke, Jasper, Jones29 min
Mar 15, 8:46 PM CSTSevere Thunderstorm WarningJANSunflower44 min
Mar 15, 11:46 PM CSTSevere Thunderstorm WarningJANBolivar, Sunflower29 min
Mar 15, 11:57 PM CSTFlash Flood WarningJANBolivar108 min
Mar 16, 12:23 AM CSTFlash Flood WarningJANWashington112 min
Mar 16, 3:04 AM CSTSevere Thunderstorm WarningJANYazoo41 min
Mar 16, 5:07 AM CSTTornado WarningJANHinds23 min
Mar 16, 5:16 AM CSTTornado WarningJANRankin59 min
Mar 16, 6:38 AM CSTTornado WarningJANRankin37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.